Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 65, NWS Binghamton, NY

September 26, 2018Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Sep 26, 2018, 4:22 PM EDT for Bradford County, Pennsylvania. It was in force for 96 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2018, 4:22 PM EDT (20:22 UTC)
Expired
Sep 26, 2018, 5:58 PM EDT
In force
96 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 67 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 4:30 PM EDTFLASH FLOODNew Albany, PAWATER OVER ROADWAY ON ROUTE 220

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WGUS51 KBGM 262022
FFWBGM
PAC015-262315-
/O.NEW.KBGM.FF.W.0065.180926T2022Z-180926T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
422 PM EDT WED SEP 26 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southeastern Bradford County in northeastern Pennsylvania...

* Until 715 PM EDT.
  
* At 421 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall of 1 to 2 inches has 
  already been noted, with additional heavy rain expected through at 
  least 5 pm.

* Some locations that will experience flooding include...
  Wilmot, Hollenback, Wyalusing, Monroe, Laceyville, New Albany,
  Overton, Sugar Run, South Branch and Camptown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4155 7630 4157 7661 4168 7662 4178 7613
      4177 7612 4165 7612 4164 7620 4155 7622

$$

MLJ
1 follow-up statement
456 
WGUS71 KBGM 262158
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
558 PM EDT WED SEP 26 2018

PAC015-262208-
/O.CAN.KBGM.FF.W.0065.000000T0000Z-180926T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bradford PA-
558 PM EDT WED SEP 26 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BRADFORD COUNTY IS
CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4155 7630 4157 7661 4168 7662 4178 7613
      4177 7612 4165 7612 4164 7620 4155 7622

$$

MLJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:45 PM EDT, 37 minutes earlier.

Area forecast discussion, Sep 26, 3:45 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
345 PM EDT Wed Sep 26 2018

.SYNOPSIS...
Showers and scattered thunderstorms will exit the region this
evening. Cool high pressure will build over the area by morning
with chilly temperatures in the 40s and areas of fog. Dry
weather briefly returns on Thursday, before a weak disturbance
sweeps northward with more rain on Thursday night.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
245 PM...The cold front was slowly advancing through WNY this
afternoon with areas of showers developing out ahead of the
feature. The CAMS models look reasonable with respect to timing
precipitation across the region this afternoon and evening,
however, persistent cloud cover has really limited deep, and
severe, convection. Rainfall rates were picking up in some
areas, but discrete cells were progressing nicely to the east
without much happening on the flash flood scene. Instability
does increase later this afternoon across our eastern NY zones
and NEPA where we will need to focus more attention to both
heavy rain and possible convective wind modes. Bulk shear and
low level helicity is about all this system has going for it,
and we'll have to be cognizant of a low cape/high shear
situation. Some ensemble probabilities focus the potential for
short term 1 to 3 hourly rainfall amounts across our Poconos and
W. Catskills early this evening. If trends continue to increase
the convective strength, a short fuse flash flood watch may be
needed.

Frontal boundary looks to exit our Poconos zones by 06Z tonight
with the mean layer airmass drying and clearing out for a
little while overnight as high pressure builds in. Prime cooling
over moist ground is likely to bring areas of dense fog and low
clouds to much of CNY. With NEPA still in the pressure gradient,
it should be a bit breezier.

Lows in the mid-upper 40s tonight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
245 PM Update...High pressure builds in Thursday with the mean
1000-500 mb relative humidity about 35 percent. Despite that dry
air in the models, we're not confident in much sunshine
tomorrow as low level moisture will be abundant. Lifting low
clouds/fog will likely turn into self destructive cloudiness as
the surface heats up. High clouds from a weak wave approaching
from the SW later in the day will also result in keeping the sky
cover fairly pessimistic. On Thursday night, model consensus
continues to indicate a weak upper disturbance riding northeast
along the baroclinic zone across NEPA and NJ. Blended guidance
nudges the PoPs up just a bit with the most rainfall expected
across NEPA and the Catskills with a lower chance of showers
extending back into CNY. Generally looking at less than an inch
of new rainfall Thursday night. Precipitation may linger into
early Friday morning before we are again briefly caught between
systems on Friday. Going mainly dry for much of the day with
highs only in the 60s. Another cold front sweeps through on
Friday night with some showers, mainly focused across the Finger
Lakes region.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

Saturday:

A cold front will move through the area on Saturday
only bringing a glancing blow with ridging across the
southeastern United States. Moisture looks very limited ahead
of this boundary as well. Potential continues for a few spotty
showers early in the day across the Finger Lakes, Syracuse and
areas along the NY thruway. Further south with the front staying
well to our northwest more in the way of sunshine will occur.
Rainfall amounts will be fairly light and under a quarter of an
inch. Highs should get into the 60's across most of the region.
Winds will shift to the northwest behind the front with a few
gusts of around 15 mph.

Saturday night through Monday:

High pressure will build southeast into the region leading to a
period of mostly sunny and clear weather. Winds will start out
from the northwest but then shift to southwest after the high
pressure moves east of the area by Monday. The next cold
frontal boundary will begin to approach the region as well but
strong mid-level ridging to our south and southeast will limit
the fronts advance. Highs will gradually warm into the 70's by
Monday with blended ensemble guidance likely a little too cool
with high temperatures by Monday. Lows will be mainly in the
40's and 50's.

Monday night through Wednesday:

A cold frontal boundary will move closer to the area with enough
lift to warrant a chance of showers through most of this
timeframe. Some limited instability on Tuesday may result in a
few thunderstorms as well. The threat for heavy rainfall will be
monitored as well with the potential for deeper moisture to be
involved. More summerlike temperatures with 70's for highs and
close to 60 at night for lows.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
18z update... A band of showers/isolated thunderstorms will
bring a 2-3 hour period of restrictive conditions this
afternoon.

Once the cold front goes through later this afternoon, some
post-frontal fuel alternate-MVFR ceilings are anticipated, with
a brief period of IFR possible at KITH.

Later this evening, as drier air comes in, VFR should settle in
area-wide. Patchy valley fog towards daybreak would be most
likely to produce restrictions at KELM.

VFR area-wide is expected Thursday.

Gusty S-SW winds this afternoon, will become NW this evening,
then light overnight. N-NE winds 5-8 kt are anticipated on
Thursday.

Outlook...

Thursday night and Friday...More restrictions possible in
showers, with the greatest chance at KAVP and KBGM.

Saturday and Sunday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...MWG
AVIATION...MLJ
Hazardous weather outlook, Sep 26, 3:05 PM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
305 PM EDT Wed Sep 26 2018

NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-271915-
Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
305 PM EDT Wed Sep 26 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will move across the area late today and
this evening. Locally heavy rainfall is possible, which could lead to
areas of minor street and small stream flooding. Stronger storms
could produce isoated damaging wind gusts, knocking down mainly trees
and powerlines. The threat for hazardous weather should be over
between 6 PM and 10 PM in most areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022>025-036-037-044-055-PAZ038-271915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Tioga-
Bradford-
305 PM EDT Wed Sep 26 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 26, 1:39 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
139 PM EDT WED SEP 26 2018

NYZ017-018-036-044-261830-
Onondaga NY-Cortland NY-Southern Cayuga NY-Madison NY-
139 PM EDT WED SEP 26 2018

...STRONG THUNDERSTORM WILL AFFECT...WESTERN MADISON...SOUTHEASTERN
CAYUGA...NORTHWESTERN CORTLAND AND SOUTHEASTERN ONONDAGA COUNTIES
UNTIL 230 PM EDT...

At 138 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sempronius, or 11 miles northwest of Cortland, moving northeast at
45 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Preble around 145 PM EDT.
  Otisco and Tully around 150 PM EDT.
  Fabius and La Fayette around 155 PM EDT.
  Pompey around 200 PM EDT.
  Cazenovia and Watervale around 205 PM EDT.
  Sullivan and Chittenango around 210 PM EDT.
  Morrisville and Peterboro around 215 PM EDT.
  Lenox and Stockbridge around 220 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4312 7568 4311 7565 4308 7564 4306 7560
      4304 7560 4303 7555 4293 7554 4293 7547
      4262 7633 4277 7646 4314 7570
TIME...MOT...LOC 1738Z 239DEG 49KT 4274 7630

MLJ
Special weather statement, Sep 26, 1:58 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
158 PM EDT WED SEP 26 2018

NYZ016-017-023-025-261830-
Southern Cayuga NY-Seneca NY-Schuyler NY-Tompkins NY-
158 PM EDT WED SEP 26 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SENECA...
NORTHEASTERN SCHUYLER...SOUTHEASTERN CAYUGA AND NORTHERN TOMPKINS
COUNTIES UNTIL 230 PM EDT...

At 158 PM EDT, Doppler radar was tracking a strong thunderstorm over
Searsburg, or 10 miles northeast of Watkins Glen, moving northeast at
45 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Taughannock Falls and Kidders around 205 PM EDT.
  King Ferry around 210 PM EDT.
  Genoa around 215 PM EDT.
  Groton and Locke around 220 PM EDT.
  Sempronius and Montville around 225 PM EDT.
  Kelloggsville around 230 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4283 7633 4280 7629 4278 7627 4257 7626
      4238 7678 4254 7690 4254 7689
TIME...MOT...LOC 1758Z 239DEG 48KT 4251 7675

MLJ
Special weather statement, Sep 26, 2:22 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Binghamton NY
222 PM EDT WED SEP 26 2018

NYZ018-036-044-045-261900-
Onondaga NY-Chenango NY-Cortland NY-Madison NY-
222 PM EDT WED SEP 26 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN MADISON...NORTHERN
CORTLAND...SOUTHEASTERN ONONDAGA AND NORTHWESTERN CHENANGO COUNTIES
UNTIL 300 PM EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Homer, or near Cortland, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Solon around 225 PM EDT.
  Truxton around 230 PM EDT.
  Cuyler and Fabius around 235 PM EDT.
  De Ruyter around 240 PM EDT.
  Otselic and Georgetown around 245 PM EDT.
  Nelson and Lebanon around 250 PM EDT.
  Hamilton and Morrisville around 255 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4301 7565 4270 7541 4253 7617 4266 7627
      4270 7627
TIME...MOT...LOC 1821Z 239DEG 48KT 4266 7613

MLJ
Special weather statement, Sep 26, 2:42 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Binghamton NY
242 PM EDT WED SEP 26 2018

NYZ024-055-PAZ038-261915-
Chemung NY-Tioga NY-Bradford PA-
242 PM EDT WED SEP 26 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CHEMUNG...TIOGA AND
NORTH CENTRAL BRADFORD COUNTIES UNTIL 315 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Waverly, or over Waverly, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Litchfield and Litchfield around 245 PM EDT.
  Barton and Nichols around 250 PM EDT.
  Lounsberry and Tioga Center around 255 PM EDT.
  Owego around 300 PM EDT.
  Apalachin and Tioga Terrace around 305 PM EDT.
  Newark Valley around 310 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4232 7611 4231 7610 4229 7611 4227 7608
      4226 7610 4223 7608 4219 7609 4218 7612
      4204 7610 4187 7656 4203 7669
TIME...MOT...LOC 1841Z 239DEG 49KT 4199 7655

MLJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 3:32 PM EDTAreal Flood AdvisoryBGMBradford118 min
Sep 26, 4:15 PM EDTFlash Flood WatchBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more4 hr
Sep 26, 4:26 PM EDTSpecial Weather StatementBGMWyoming49 min
Sep 26, 4:32 PM EDTAreal Flood AdvisoryBGMSusquehanna, Wyoming100 min
Sep 26, 4:32 PM EDTSpecial Weather StatementBGMSusquehanna43 min
Sep 26, 4:58 PM EDTSpecial Weather StatementBGMLackawanna, Luzerne, Susquehanna, Wayne, Wyoming62 min
Sep 26, 5:05 PM EDTAreal Flood AdvisoryBGMLuzerne68 min
Sep 26, 5:18 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Susquehanna, Wayne, Wyoming117 min
Sep 26, 5:56 PM EDTSpecial Weather StatementBGMLackawanna, Luzerne, Pike, Wayne64 min
Sep 26, 6:16 PM EDTAreal Flood AdvisoryBGMPike, Wayne119 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.